Chemotherapy-Induced Peripheral Neuropathy (CIPN) is a common adverse effect of several commonly used cancer treatments. Chemotherapy drugs can cause peripheral neuropathy by damaging the nerves that control the sensations and movements of our arms and legs.
The most common symptoms are:
- Numbness/ tingling (feeling of pins and needles) of hands and or feet
- Burning of hands and or feet
- Numbness around the mouth
- Loss of sensation to touch
- Loss of positional sense (Knowing where a body part is without looking)
- Weakness and leg cramping or any pain in hands and or feet
- Difficulty picking things up or buttoning clothes
Some of the drugs used to relieve the pain that can come with CIPN include:
- Steroids for a short time until a long-term treatment plan is in place
- Patches or creams of numbing medicine that can be put right on the painful area (ex. lidocaine patches or capsaicin cream)
- Antidepressant medicines
- Anti-seizure medicines
There are other ways to treat CIPN; I strongly recommend looking at all your options before proceeding with pharmaceuticals. Patients that receive treatment for CIPN will undergo a series of vibration therapy and low level laser therapy. If you are interested in seeking treatment for CIPN please book a consultation; this allows me to evaluate the extent of the nerve damage. If you have any questions feel free to ask me next time you are in or you can call our office.
If you enjoyed this blog post make sure to click the Facebook “Like” button above and share it with your family and friends!